Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Weight lost on Neurontin

  1. #1

    Weight lost on Neurontin

    Greetings!

    I am interested in finding ut about weight gain & Neurontin. I have heard that weight gain is somewhat common while using this drug, but, just exactly is the main cause of weight gain? I have been taking this drug for two years, and since that time I gained a lot of weight. However, after going on a strict diet and exercise regimen, I have lost approximately 20 lbs. in the last five weeks. Therefore, it seems to me that this medication does not magically cause weight to appear. Is the weight gain garnered by some a result of careless eating and exercise habits? In my opinion, and based upon my experience, it would seem that the weight gain is most likely a result of careless eating? Some say it effects metabolic rates, but is this possible?

    I have noticed many folks claiming that, as they gained weight, they were dieting and working out. However, how many of us are actually truthful when we are trying to explain careless weight gain? So, what are some opinions on weight gain, loss and dieting on Neurontin.....

  2. #2
    Senior Member NikkiMaya's Avatar
    Join Date
    Nov 2011
    Location
    Southern Maine
    Posts
    181
    I took Neurontin a number of years ago for chronic pain when I was fourteen. Both myself and a close friend who also took the drug gained large amounts of weight. I personally gained 40 pounds. At the time before taking Neurontin, I was 5 feet 3 inches, my full height, and weighed about one hundred pounds. You can imagine how gaining almost half my body weight affected me.

    I can remember feeling ravenous constantly. Back then, I hadn't tried any other drugs for pain relief so I wasn't used to dealing with side effects, and didn't know what I know now: I almost always get common side effects like weight gain or blurred vision in a serious way. When I began to feel hungry all the time and started to eat more than usual, my mom told me I was just being a typical teenager, going through a growth spurt. The weight packed on so incredibly fast, in a matter of weeks, that by the time I was able to relate it to the drug and to side effects, and get of the Neurontin, the damage was already done.

    For myself and my friend, I don't think careless eating was the problem. I think our metabolism truly changed in an incredible way. We were just constantly hungry, and gained weight rapidly. Since then, I have known two other people that have taken Neurontin who have gained weight on it as well, although they knew it was a side effect and stopped taking the drug before the weight gain got out of control.

    For me, a major problem was that I couldn't take the weight off despite diet and exercise. It wasn't until I was a sophomore in college that I lost the weight and got back down to my baseline weight which is 110 pounds. Ironically, the way in which I lost the weight was once again a side effect from a drug, this time Topomax. I experienced extreme and rapid weight loss and loss of appetite over a month-long period and then even though I continued to take the drug, things stabilized.

    It sounds like you have had your own experience with Neurontin which does not mesh with the weight gain side effects that many people experience. It is your right to be skeptical, but please don't discount other's experiences just because they are not your own. I hope others will come on here and share their experiences with this drug. Perhaps I will end up being in the minority or perhaps we will hear some more personal stories about Neurontin and weight gain as a side effect. In any case, I am glad you didn't have to deal with extreme weight gain!
    In our world constituted of differences of all kinds, it is not the disabled, but society at large that needs special education...to become a genuine society for all. -Frederic Major, Former UNESCO Director General

  3. #3
    Senior Member
    Join Date
    Jan 2009
    Location
    Baldwinsville, N.Y.
    Posts
    645
    Mountaineer,
    I took 4- 800 a day. 3200 mg total for over two years. I never had a weight problem. A weight problem is no different in an able body as ours. If you eat to much based on what your body burns , you will either gain or loose. I would recommend having a total body composition done. They will tell you how many calorie's a day your body burns at a resting rate. This is very helpful for you to know wether to eat more or less. Also I hope the pain meds help. I wish you well.
    Best Regards,
    Joe

  4. #4
    Thanks!

    I take a trio of meds that are supposed to make you gain: Zoloft, Abilify and Neurontin. However, after I started training for a mountain climb: walks with weighted pack, walking, etc., I dropped weight qucikly. Perhaps I am a rare example, that being one who does not gain weight from the medicine. However, I am more of the opinion that the weight gain from this medication is a result of some of us eating too much;and, no doubt, the inability to loose weight is a result of the swame problem: lack of activity and poor diet. Furthermore, if it does lower our metabolism, we can still loose the weight by dieting harder, and working out much more often. I suppose it all depends on how badly we desire to loose excess weight. If our metabolic rate is lowered, we must, therefore, face the fact that we do not need as many calories to function. Simply stated, I do not believe it is possible for weight to "magically" appear on our bodies.

  5. #5
    I noticed that you said it increased your appetite? Did you give in to the cravings and eat? If so, again, it is what we are eating. I have cravings as well, but my desire to climb that mountain defeats those pangs of hunger I suffer.

  6. #6
    Senior Member cbdives's Avatar
    Join Date
    Dec 2011
    Location
    Cocoa Beach, FL
    Posts
    223
    I take up 1800 mg/day...my weight has stayed constant over 3 years

  7. #7
    mountaineer - Is 8000 referring to 8000 meter peaks? Do you have a spinal cord injury? Did you climb in the Himalaya? Sorry this is off the topic...

  8. #8
    Greetings!

    Awesome! Someone was able to understand the background of my screen name. To answer your question, no, I have not yet climbed an 8000'er. However, I am training to hit the big daddy's in the very near future. Right now I am training for a Baker ( Eastmon Glacier training climb) and a bid on Antarctica's Mt. Vincent. If all goes well, I will be hitting the Far East within 2-3 years.

    I do not have any sort of spinal injury. However, I have O.C.D., Tourette's and an additional form of generalized anxiety disorder. The Neurontin is for the O.C.D. and anxiety, while the Abilify is for the Tourette's.

    I really have a hard time, no doubt, digging this whole " blame the medication" for our weight issues. I used to be in top flight shape, and am now getting there again. Like I said, I just don't believe that the medication is inhibiting the metabolic functions we have. I would love to hear a Dr. or scientist chime in on this, as they are far more qualified to make a sound statement on this issue.

  9. #9

    Had gastric by-pass, using neurontin and slowly gaining weight

    I had gastric by-pass 12 years ago and have kept the weight off. I don't like breakfast, so I skip it and drink my water. I eat a spoonful of 4 different vegetables and 2 forkfuls of meat @ lunch time, same for supper. I don't snack in between meals, I drink my water. In the one month of taking neurontin for burning mouth; nerve endings in the neck are causing the problem, it has given relief but I have gained 10 pounds. I don't want to stop med because the burning mouth will come back. Will call doctor today and see what he says about changing the med.

  10. #10
    Maybe drop down to 1 forkful of meat and get some exercise. That could help.

Similar Threads

  1. Neurontin & weight gain
    By Maureen63 in forum Pain
    Replies: 58
    Last Post: 12-12-2012, 08:47 AM
  2. Replies: 29
    Last Post: 05-23-2011, 10:07 PM
  3. Neurontin and weight gain
    By Lois in forum Pain
    Replies: 21
    Last Post: 01-29-2010, 05:18 AM
  4. Replies: 4
    Last Post: 07-30-2004, 11:38 AM
  5. Weight Training Not Enough for Weight Loss
    By Max in forum Exercise & Recovery
    Replies: 1
    Last Post: 04-21-2004, 08:00 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •